Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 34, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 7, 2009, 11:36 PM CDT for Cole County, Osage County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2009, 11:36 PM CDT (04:36 UTC)
- Expired
- May 8, 2009, 12:30 AM CDT
- In force
- 54 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Cole County, MO, Osage County, MO
The radar
The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 10:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 684 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 080436
SVRLSX
MOC051-151-080530-
/O.NEW.KLSX.SV.W.0034.090508T0436Z-090508T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1136 PM CDT THU MAY 7 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN COLE COUNTY IN CENTRAL MISSOURI...
SOUTHERN OSAGE COUNTY IN CENTRAL MISSOURI...
* UNTIL 1230 AM CDT
* AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM LINN TO 5 MILES EAST OF RUSSELLVILLE...AND MOVING SOUTHEAST AT
25 MPH.
* LOCATIONS IMPACTED INCLUDE...
TAOS...WARDSVILLE...HICKORY HILL...BRAZITO...WESTPHALIA...ST.
THOMAS...RICH FOUNTAIN...FREEBURG...EUGENE...OSAGE BEND...META...
KOELTZTOWN AND ARGYLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3848 9247 3856 9207 3830 9165 3829 9170
3828 9219 3833 9220 3832 9226 3833 9231
3833 9237 3835 9242 3842 9241 3842 9249
3844 9249
TIME...MOT...LOC 0437Z 312DEG 20KT 3853 9184 3851 9234
$$
CVKINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 7:06 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, May 7, 7:06 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 706 PM CDT THU MAY 7 2009 .DISCUSSION... /258 PM CDT THU MAY 7 2009/ FORECAST AREA HAS CLEARED OFF EARLY THIS AFTERNOON WITH ATMOSPHERE SLOWLY RECOVERING. SURFACE DEWPTS ARE RISING OVER SOUTHERN KS AND SWRN MO...BUT REMAIN LOWER OVER OUR FORECAST AREA. FURTHER WEST INSTABILITY RETURNING RAPIDLY AS WELL ON 30KT LLJ. SO CONVERGENCE ALONG BOUNDARY THAT EXTENDS FROM SOUTHEASTERN NE EASTWARD INTO SOUTHWESTERN IA WILL BE FOCUS FOR STORM INITIATION. THUS SPC HAS PUT AREAS JUST WEST OF US IN A TORNADO WATCH THROUGH 8 PM THIS EVENING. UPPED POPS FROM 00Z TO 06Z TONIGHT TO LIKELY AS CONVECTION THAT DOES INITIATE MOVES EAST INTO CENTRAL AND NORTHEASTERN MO...WEST CENTRAL IL. OTHERWISE...FOCUS SHIFTS FURTHER TO THE SOUTH AFTER 06Z TONIGHT AS MCS DEVELOPMENT OVER SOUTHEASTERN KS/SOUTHWESTERN MO...SLIDES TO THE EAST ACROSS SOUTHERN PORTIONS OF FORECAST AREA FROM 12Z TO 18Z... BEFORE EXITING DURING THE EARLY AFTERNOON HOURS TOMORROW. SOME CONCERN ABOUT WHERE MCS DOES INITIATE...DEPENDING ON WHERE SURFACE BOUNDARY ENDS UP. USED A BLEND OF NAM AND GFS TO HANDLE THIS. SPC HAS PLACED ALL OF CWA IN A SLIGHT RISK THROUGH 12Z TOMORROW...THEN SOUTHERN PORTIONS OF CWA FROM 12Z TOMORROW TO 12Z SATURDAY. MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ANOTHER ISSUE WILL BE QPF...FEEL THAT HPC QPF IS A LITTLE TOO FAR SOUTH WITH MCS...SO USED GFS QPF...THOUGH BACKED DOWN ON AMOUNTS. EXPECT 1 TO 2 INCHES OF RAIN MAINLY ALONG AND SOUTH OF A CUBA MISSOURI TO SALEM ILLINOIS LINE...DURING THE DAY TOMORROW. AS HAS BEEN THE CASE WITH SYSTEMS OVER OUR AREA LATELY...BOUNDARY TO GET HUNG UP FOR AWHILE JUST SOUTH OF MO. SO COULD STILL SEE SOME RAIN...ESPECIALLY SOUTHERN PORTIONS OF FORECAST AREA FRIDAY NIGHT AND SATURDAY...THEN A BRIEF BREAK SATURDAY NIGHT. MODELS CONTINUE TO INDICATE ANOTHER WAVE ALONG THE BOUNDARY APPROACHING THE REGION ON MOTHERS DAY...SO KEPT SILENT SLIGHT CHANCE POPS DURING THE DAY...BEFORE DRYING EVERYONE OUT FOR THE BEGINNING OF THE WORK WEEK. FOR THE REMAINDER OF THE EXTENDED PERIOD...RIDGE BEGINS TO MOVE OFF TO THE EAST ON TUESDAY...ALLOWING SOUTHERLY FLOW TO RETURN ONCE AGAIN. RAIN CHANCES RETURN TUESDAY NIGHT AS A WARM FRONT LIFTS THROUGH REGION AHEAD OF NEXT WEATHER SYSTEM WHICH WILL SLIDE THROUGH WEDNESDAY NIGHT AND THURSDAY. AS FOR TEMPERATURES THROUGH THE FORECAST PERIOD...MINOR ADJUSTMENTS TO GOING FORECAST WITH SLIGHTLY COOLER TEMPS EXPECTED ON SUNDAY AS SURFACE RIDGE BUILDS IN...THEN WARM BACK UP INTO THE UPPER 70S TO LOWER 80S BY WEDNESDAY...JUST AHEAD OF NEXT FRONTAL BOUNDARY. BYRD && .AVIATION... /645 PM CDT THU MAY 7 2009/ FOR THE 00Z TAFS... PRIMARY CONCERN FOR AVIATORS TONIGHT IS THUNDERSTORM ACTIVITY. THINK WELL SEE INCREASING COVERAGE NORTH OF THE I-70 CORRIDOR AS THE LOW LEVEL JET RAMPS UP. THINK THERE COULD BE SOME LEFT OVER SHOWER ACTIVITY THAT DRIFTS SOUTH OF I-70 LATE THIS EVENING AND OVERNIGHT...BUT MAIN AREA OF THUNDERSTORMS LOOKS LIKE IT COULD RE-FOCUS ACROSS SOUTHWEST MO/NORTHEAST OK LATER TONIGHT. VFR FLIGHT CONDITIONS SHOULD PREVAIL OUTSIDE OF THUNDERSTORMS. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 7, 3:44 PM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 344 PM CDT THU MAY 7 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-081200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 344 PM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS OVER SOUTHWESTERN IOWA WILL CONTINUE TO DEVELOP AND MOVE EAST SOUTHEAST THIS EVENING...MAINLY AFFECTING CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. A FEW STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL AND ISOLATED TORNADOES. OTHERWISE...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEASTERN KANSAS AND SLIDE EAST ACROSS SOUTHERN MISSOURI LATE TONIGHT...WITH A SLIGHT RISK OF SEVERE WEATHER. A FEW OF THESE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL AND ISOLATED TORNADOES. MODERATE TO MAJOR FLOODING CONTINUES ALONG PARTS OF THE ILLINOIS RIVER...WITH MODERATE FLOODING AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY AS A LARGE COMPLEX OF STORMS MOVES EASTWARD THROUGH SOUTHERN MISSOURI AND SOUTHERN ILLINOIS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...MAINLY ALONG AND SOUTH OF A CUBA MISSOURI TO SALEM ILLINOIS LINE DURING THE DAY ON FRIDAY. THERE IS ALSO A SLIGHT RISK OF SEVERE WEATHER. A FEW OF THESE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. THE CHANCE OF STORMS WILL LINGER INTO FRIDAY NIGHT AND SATURDAY ALONG AND SOUTH OF INTERSTATE 70. THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY ACROSS MUCH OF THE AREA. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS RIVER...WITH MODERATE FLOODING AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BYRD
In the hours before
Local storm report, May 7, 11:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1115 PM CDT THU MAY 07 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1047 PM HAIL WOOD RIVER 38.86N 90.08W
05/07/2009 M1.00 INCH MADISON IL TRAINED SPOTTER
&&
EVENT NUMBER LSX0901818
TESLocal storm report, May 7, 11:16 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1116 PM CDT THU MAY 07 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 2 S COLUMBIA 38.93N 92.33W
05/07/2009 M0.25 INCH BOONE MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0901819
TESLocal storm report, May 7, 11:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1118 PM CDT THU MAY 07 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL COLUMBIA 38.95N 92.33W
05/07/2009 M0.75 INCH BOONE MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0901820
TESLocal storm report, May 7, 11:19 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1119 PM CDT THU MAY 07 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL CHESTERFIELD 38.65N 90.58W
05/07/2009 M0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0901821
TESLocal storm report, May 7, 11:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1121 PM CDT THU MAY 07 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1116 PM TSTM WND GST 3 S FULTON 38.81N 91.95W
05/07/2009 M72 MPH CALLAWAY MO TRAINED SPOTTER
MEASURED ONE HALF INCH OF RAIN IN 15 MINUTES
&&
EVENT NUMBER LSX0901822
JPLocal storm report, May 7, 11:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1134 PM CDT THU MAY 07 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND DMG ALTON 38.90N 90.15W
05/07/2009 MADISON IL BROADCAST MEDIA
THIRD STORY OF A MULTI USE BUILDING ON BROADWAY STREET
IN ALTON HAS COLLAPSED
&&
EVENT NUMBER LSX0901823
CARNEYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 10:04 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Moniteau | 56 min |
| May 7, 10:26 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 47 min |
| May 7, 10:52 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Moniteau, Osage | 53 min |
| May 7, 11:20 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Osage | 55 min |
| May 7, 11:38 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade | 57 min |
| May 8, 12:07 AM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 38 min |
| May 8, 12:15 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Gasconade, Washington | 30 min |
| May 8, 12:32 AM CDT | Tornado Warning | LSX | Crawford, Washington | 28 min |
| May 8, 12:58 AM CDT | Tornado Warning | LSX | Crawford, Iron, Saint Francois, Washington | 37 min |
| May 8, 1:29 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Sainte Genevieve, Saint Francois | 46 min |
| May 8, 7:51 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Osage | 39 min |
| May 8, 8:06 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin | 39 min |
| May 8, 8:38 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Washington | 37 min |
| May 8, 9:01 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 44 min |
| May 8, 9:12 AM CDT | Flash Flood Warning | LSX | Osage | 5 hr |
| May 8, 9:37 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Francois, Washington | 38 min |
| May 8, 9:53 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 52 min |
| May 8, 10:01 AM CDT | Flash Flood Warning | LSX | Crawford, Gasconade | 6 hr |
| May 8, 10:02 AM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 43 min |
| May 8, 10:32 AM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Francois, Washington | 43 min |
| May 8, 10:47 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Reynolds | 58 min |
| May 8, 11:01 AM CDT | Flash Flood Warning | LSX | Iron, Jefferson, Sainte Genevieve, Saint Francois, Washington | 6 hr |
| May 8, 11:12 AM CDT | Severe Thunderstorm Warning | LSX | Washington | 33 min |
| May 8, 11:31 AM CDT | Tornado Warning | LSX | Iron, Madison, Saint Francois, Washington | 29 min |
| May 8, 11:45 AM CDT | Tornado Warning | LSX | Sainte Genevieve, Saint Francois | 45 min |
| May 8, 12:05 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Francois | 40 min |
| May 8, 12:18 PM CDT | River Flood Warning | LSX | Osage | 20 hr |
| May 8, 12:18 PM CDT | River Flood Warning | LSX | Cole | 28 hr |
| May 8, 12:27 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 50 min |
| May 8, 12:31 PM CDT | Tornado Warning | LSX | Madison | 15 min |
| May 8, 3:51 PM CDT | Areal Flood Warning | LSX | Crawford, Gasconade | 12 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.